Alert archive / South Dakota / Wind Advisories in 2009
Wind Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jan 11, 2009, 2:58 PM CST for 18 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa. It took effect at Jan 12, 2009, 9:00 AM CST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2009, 2:58 PM CST (20:58 UTC)
- In effect from
- Jan 12, 2009, 9:00 AM CST
- Expired
- Jan 12, 2009, 12:19 PM CST
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
All 22 counties
Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 112058 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 258 PM CST SUN JAN 11 2009 ...STRONG WINDS AND A LITTLE SNOW EXPECTED TONIGHT INTO MONDAY... .AN ALBERTA CLIPPER WILL MOVE SOUTHEAST ACROSS THE REGION TONIGHT... PRODUCING A BROAD AREA OF SNOWFALL FOLLOWED BY VERY STRONG WINDS. THE HEAVIEST SNOWFALL IS EXPECTED EAST OF THE JAMES VALLEY...THOUGH UP TO AN INCH OF NEW SNOWFALL IS LIKELY ACROSS SOUTH CENTRAL SOUTH DAKOTA BY DAYBREAK MONDAY. THE GREATEST THREAT FOR SOUTH CENTRAL SOUTH DAKOTA WILL BE THE STRONG WINDS...WHICH WILL FOLLOW A STRONG COLD FRONT PUSHING THROUGH THE AREA EARLY MONDAY. NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL DEVELOP BEHIND THE FRONT. WITH THE LIGHT SNOW ACCUMULATIONS EXPECTED TONIGHT...AREAS OF BLOWING SNOW WILL BE POSSIBLE AS WELL. SDZ050-052-057-058-063-064-068-120500- /O.NEW.KFSD.WI.Y.0001.090112T1500Z-090113T0000Z/ GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT...TYNDALL...SCOTLAND...SPRINGFIELD...AVON... TABOR 258 PM CST SUN JAN 11 2009 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST MONDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY. NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL DEVELOP AFTER SUNRISE MONDAY...AND WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED OVERNIGHT... MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW WHEN TRAVELING THROUGH SOUTH CENTRAL SOUTH DAKOTA ON MONDAY. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ JH
4 follow-up statements
000 WWUS73 KFSD 120319 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 919 PM CST SUN JAN 11 2009 ...STRONG WINDS AND A LITTLE SNOW EXPECTED TONIGHT INTO MONDAY... .AN ALBERTA CLIPPER WILL MOVE SOUTHEAST ACROSS THE REGION TONIGHT... PRODUCING A BROAD AREA OF SNOWFALL FOLLOWED BY VERY STRONG WINDS. THE HEAVIEST SNOWFALL IS EXPECTED EAST OF THE JAMES VALLEY...THOUGH UP TO AN INCH OF NEW SNOWFALL IS LIKELY ACROSS SOUTH CENTRAL SOUTH DAKOTA BY DAYBREAK MONDAY. THE GREATEST THREAT FOR SOUTH CENTRAL SOUTH DAKOTA WILL BE THE STRONG WINDS... WHICH WILL FOLLOW A STRONG COLD FRONT PUSHING THROUGH THE AREA EARLY MONDAY. NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL DEVELOP BEHIND THE FRONT. WITH THE LIGHT SNOW ACCUMULATIONS EXPECTED TONIGHT...AREAS OF BLOWING SNOW WILL BE POSSIBLE AS WELL. SDZ050-052-057-058-063-064-068-121130- /O.CON.KFSD.WI.Y.0001.090112T1500Z-090113T0000Z/ GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT...TYNDALL...SCOTLAND...SPRINGFIELD...AVON... TABOR 919 PM CST SUN JAN 11 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY. NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL DEVELOP AFTER SUNRISE MONDAY...AND WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED OVERNIGHT... MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW WHEN TRAVELING THROUGH SOUTH CENTRAL SOUTH DAKOTA ON MONDAY. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$
000 WWUS73 KFSD 121231 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 631 AM CST MON JAN 12 2009 .STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA EARLY THIS MORNING AS A STRONG LOW PRESSURE SHIFTS EAST. HIGH PRESSURE WILL BUILD SOUTH OVER THE WESTERN HIGH PLAINS WITH MUCH COLDER AIR FILTERING IN THIS AFTERNOON. WIND GUSTS AS HIGH AS 50 MPH WILL BE LIKELY. IAZ020-031-NEZ013-014-SDZ061-066-069>071-122045- /O.EXB.KFSD.WI.Y.0001.090112T1800Z-090113T0000Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-MCCOOK-TURNER-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...SALEM...CANISTOTA... BRIDGEWATER...MONTROSE...PARKER...CENTERVILLE...MARION...VIBORG... HURLEY...CHANCELLOR...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 631 AM CST MON JAN 12 2009 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL DEVELOP BY LATE MORNING...AND WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED OVERNIGHT... MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW WHEN TRAVELING THROUGH SOUTH CENTRAL SOUTH DAKOTA ON MONDAY. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ SDZ038-053-054-059-060-065-122045- /O.EXA.KFSD.WI.Y.0001.090112T1500Z-090113T0000Z/ BEADLE-SANBORN-MINER-DAVISON-HANSON-HUTCHINSON- INCLUDING THE CITIES OF...HURON...WOONSOCKET...HOWARD... MITCHELL...ALEXANDRIA...EMERY...PARKSTON...FREEMAN...MENNO... TRIPP 631 AM CST MON JAN 12 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL DEVELOP AROUND SUNRISE THIS MORNING...AND WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED OVERNIGHT... MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW WHEN TRAVELING THROUGH SOUTH CENTRAL SOUTH DAKOTA ON MONDAY. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ SDZ050-052-057-058-063-064-068-122045- /O.CON.KFSD.WI.Y.0001.090112T1500Z-090113T0000Z/ GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT...TYNDALL...SCOTLAND...SPRINGFIELD...AVON... TABOR 631 AM CST MON JAN 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL DEVELOP AROUND SUNRISE...AND WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED OVERNIGHT... MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW WHEN TRAVELING THROUGH SOUTH CENTRAL SOUTH DAKOTA ON MONDAY. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$
000 WWUS73 KFSD 121607 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1007 AM CST MON JAN 12 2009 .VERY STRONG NORTHWEST WINDS DEVELOPING LATE THIS MORNING WILL CONTINUE THROUGH THIS AFTERNOON AS STRONG LOW PRESSURE MOVES SOUTHEAST OVER IOWA. HIGH PRESSURE WILL BUILD SOUTH OVER THE WESTERN HIGH PLAINS WITH MUCH COLDER AIR FILTERING IN THIS AFTERNOON. SUSTAINED WINDS AROUND 40 WITH GUSTS AS HIGH AS 60 MPH ARE EXPECTED. SDZ038-053-054-060-121715- /O.CAN.KFSD.WI.Y.0001.000000T0000Z-090113T0000Z/ BEADLE-SANBORN-MINER-HANSON- INCLUDING THE CITIES OF...HURON...WOONSOCKET...HOWARD... ALEXANDRIA...EMERY 1007 AM CST MON JAN 12 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. THE WIND ADVISORY HAS BEEN REPLACED WITH A BLIZZARD WARNINGS AND WINTER WEATHER ADVISORIES. VERY STRONG WINDS ARE STILL EXPECTED BUT THERE WILL ALSO BE SNOW AND BLOWING SNOW WITH GREATLY REDUCED VISIBILITIES. $$ SDZ061-066-121715- /O.CAN.KFSD.WI.Y.0001.090112T1800Z-090113T0000Z/ MCCOOK-TURNER- INCLUDING THE CITIES OF...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY... CHANCELLOR 1007 AM CST MON JAN 12 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. THE WIND ADVISORY HAS BEEN REPLACED WITH A WINTER WEATHER ADVISORY. VERY STRONG WINDS ARE STILL EXPECTED BUT THERE WILL ALSO BE AREAS OF LIGHT SNOW AND BLOWING SNOW. $$ SDZ050-052-057>059-063>065-068-130000- /O.UPG.KFSD.WI.Y.0001.000000T0000Z-090113T0000Z/ /O.NEW.KFSD.HW.W.0001.090112T1607Z-090113T0000Z/ GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS- HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...MITCHELL...WAGNER...PLATTE...LAKE ANDES...MARTY... ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP... TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR 1007 AM CST MON JAN 12 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. NORTHWEST WINDS OF 30 TO 45 MPH WITH SOME GUSTS TO 60 MPH WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOW POSSIBLE...MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ IAZ020-031-NEZ013-014-SDZ069>071-130000- /O.CON.KFSD.WI.Y.0001.090112T1800Z-090113T0000Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 1007 AM CST MON JAN 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH DEVELOPING AS THE MORNING ENDS WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED... MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ WILLIAMS
000 WWUS73 KFSD 121819 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1219 PM CST MON JAN 12 2009 .VERY STRONG NORTHWEST WINDS DEVELOPING LATE THIS MORNING WILL CONTINUE THROUGH THIS AFTERNOON AS STRONG LOW PRESSURE MOVES SOUTHEAST OVER IOWA. HIGH PRESSURE WILL BUILD SOUTH OVER THE WESTERN HIGH PLAINS WITH MUCH COLDER AIR FILTERING IN THIS AFTERNOON. SUSTAINED WINDS AROUND 40 WITH GUSTS AS HIGH AS 60 MPH ARE EXPECTED. IAZ020-031-NEZ013-014-SDZ069>071-121930- /O.CAN.KFSD.WI.Y.0001.000000T0000Z-090113T0000Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 1219 PM CST MON JAN 12 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. THE WIND ADVISORY HAS BEEN REPLACED WITH A WINTER WEATHER ADVISORY. VERY STRONG WINDS ARE STILL EXPECTED BUT THERE WILL ALSO BE AREAS OF SNOW AND BLOWING SNOW. $$ SDZ050-052-057>059-063>065-068-130000- /O.CON.KFSD.HW.W.0001.000000T0000Z-090113T0000Z/ GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS- HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...MITCHELL...WAGNER...PLATTE...LAKE ANDES...MARTY... ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP... TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR 1219 PM CST MON JAN 12 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. NORTHWEST WINDS OF 30 TO 45 MPH WITH SOME GUSTS TO 60 MPH WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOW POSSIBLE... MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ WILLIAMS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 11, 10:30 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Jan 11, 10:30 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CST SUN JAN 11 2009
.DISCUSSION...
UPDATED ERYR FOR GREATER LO CLD CVRG AND ITS EFFECT ON TEMPS...
WARMER SOME AREAS ERY THIS MRNG BUT SOME COOLER HIGHS. LOW LVL
MOISTR WITH MULTIPLE ST/SC DECKS MOVING IN A BAND ACRS FCST AREA.
THEY SHUD BE PRETTY PERSISTENT EVEN INTO THE ERY EVE OVER MOST OF
FCST AREA WITH BREAKS FAR SW AND FAR E/NE WHERE WE WILL HAVE TP
WATCH FOR GREATER CLRNG...THO HIR CLDS WILL BE INCRG OVER THE SW.
OTRW TEMPS WONT GO ANYWHERE TOO QUICKLY WITH JUST A LTL RISE.
SOME DIFFERENCES IN TNGTS OUTLOOK WHICH WE WILL BE DEALING WITH TDA.
PCPN THREAT STILL THERE BUT COOLR TEMPS UPSTAIRS SHUD NARROW ANY
MENTN OF ZR TO FAR SWRN CRNR...ESPLY WITH FAIRLY STG COOLING AHD OF
COLD AIR EVEN BY MIDNGT/06Z. BLIZZARD WATCH BEFORE 12/12Z WILL PRBLY
BE MODIFIED LATER TO WINTR WX ADVY BUT STILL WORKING ON THAT.
&&
.AVIATION...
MVFR CIGS WITH MULTIPLE ST/SC LYRS SHUD CONT OVER FCST AREA INTO THE
12/00Z-06Z TIME PD. SOME BREAKUP LIKELY FAR NERN AND SWRN CRNRS OF
FCST AREA...ESPLY IN THAT SWRN AREA AFT 00Z AS HIR CLDS RPDLY INCRS.
BAND OF SNOW WILL MVE INTO AND THEN EWD ACRS AREA 12/03Z-12Z WITH
CIGS AND VSBYS LWRG TO IFR MUCH OF AREA...PSBLY LCL LIFR. SOME ZR
AND SFC ICG FAR SWRN CRNR OF FCST AREA BUT WITH COLDER TEMPS IN THE
00Z-12Z PD THAN WE WERE GOING FOR ERYR...ESPLY AFT 03Z...ZR SHDU NOT
BE A FACTOR AFT 06Z.
&&
.PREV DISCUSSION...
VERY ACTIVE FORECAST OVER THE NEXT 5 DAYS. THE MAIN FOCUS IS ON THE
POTENTIAL BLIZZARD LATE TONIGHT AND MONDAY. HOWEVER...ANOTHER ROUND
OF LIGHT SNOW AND STRONG WINDS WILL AGAIN BE POSSIBLE TUESDAY NIGHT
AND WEDNESDAY.
FOR TODAY...BATCH OF STRATUS WORKING DOWN FROM
NORTH DAKOTA INTO FORECAST AREA WILL RESULT IN MOSTLY CLOUDY TO
CLOUDY SKIES THROUGHOUT THE DAY TODAY. FLOW WILL GRADUALLY TURN
MORE WESTERLY DURING THE DAY AS ALBERTA CLIPPER DEVELOPS AND MOVES
SOUTHEAST INTO THE NORTHERN PLAINS. DESPITE THE WARM AIR ADVECTION
THAT SPREADS ACROSS THE WESTERN HALF OF THE CWA TODAY...LOWERED
FORECAST HIGHS SLIGHTLY GIVEN EXPECTATION STRATUS ACROSS THE AREA.
A VERY POTENT PV ANOMALY WILL ADVECT SOUTH INTO THE DAKOTAS AFTER
00Z. HAVE FOLLOWED THE GFS/ECMWF FOR THIS SYSTEM. MAIN REASON IS
THAT THE PV ANOMALY THAT AFFECTED THE CWA LAST NIGHT HAD A PATH MUCH
FARTHER WEST THAN ANY MODEL HAD FORECAST YESTERDAY. SINCE THIS WAVE
WILL ONLY ACT TO REINFORCE THE LONG WAVE TROUGH POSITION...A
SOLUTION THAT BRINGS THE UPPER WAVE IN SIMILAR PATH AS TODAY SEEMS
MOST LIKELY. THIS RULES OUT THE 00Z NAM WHICH WAS FARTHEST TO THE
EAST AND WEAKEST. THEREFORE FOLLOWED THE 00Z GFS WHICH BRINGS THE
UPPER WAVE FROM WRN ND INTO CENTRAL SD AND THEN SE INTO IOWA. VERY
STRONG PRESSURE ADVECTION ON THE TROPOPAUSE. AS THIS FORCING MOVES
EAST IT WILL INTERACT WITH A STRONG MID-LEVEL BAROCLINIC ZONE WITH
RESULTANT ISENTROPIC LIFT TO PRODUCING LIGHT SNOW THIS EVENING
BEGINNING IN THE JAMES VALLEY AND SPREADING SOUTH AND EAST THROUGH
THE NIGHT. IN ADDITION...AS THE SURFACE CYCLONE DEVELOPS TONIGHT AND
MONDAY MORNING...IT WILL ADVECT RELATIVELY MOIST AND LESS STABLE AIR
INTO SWRN MN AND NW IA WITH THE THETA GRADIENT OVER I29. THETA-E
LAPSE RATES ARE ON THE ORDER OF 1-2 K PER KM WHICH IS NEAR NEUTRAL
SO EXPECTATION IS THAT THE SNOW BAND WILL BECOME INCREASINGLY
ORGANIZED AS IT APPROACHES INTERSTATE 29 AND MOVES INTO SW MN AND NW
IA LATER TONIGHT. THEREFORE HAVE RAISED POPS NEAR 100 PERCENT IN SW
MN WITH 80-90 PERCENT GENERALLY EAST OF I29. THIS THETA-E RIDGE
WILL ADVECT INTO CENTRAL IOWA DURING THE MORNING BUT REMAIN PIVOTED
OVER SW MN. EXPECT THAT THE SNOW MAY LAST THE LONGEST FROM KMML TO
KSPW. WITH THIS IN MIND...HAVE RAISED SNOW AMOUNTS TO 3 TO 5 INCHES
IN THIS AREA. EVEN WEST TOWARD I29...INCLUDING BKX AND
FSD...SNOWFALL OF 2 TO 3 INCHES APPEARS LIKELY. IN ADDITION...TO THE
SNOW...RELATIVELY WARM AIR ALOFT WILL MOVE INTO THE MISSOURI AND
JAMES VALLEYS ALLOWING SNOW TO MIX WITH FREEZING RAIN FOR A PERIOD
TONIGHT. THERE IS EVEN A SMALL CHANCE THAT RAIN COULD FALL IN SOUTH
CENTRAL SD IF TEMPERATURES CAN GET ABOVE FREEZING. FORTUNATELY...THE
CHANCE OF PRECIPITATION IS LESS IN THIS AREA SO ANY FREEZING RAIN
SHOULD BE OF SHORT-DURATION WITH VERY LITTLE ICE ACCUMULATION.
IN ADDITION TO THE SNOW...THIS STORM WILL BRING VERY STRONG WINDS TO
THE AREA AS IT MOVES INTO CENTRAL IOWA MONDAY MORNING. GFS BUFR
SOUNDINGS SHOW THE WINDS AT THE TOP OF THE BOUNDARY LAYER AT 50 KTS
IN BOTH HON AND FSD MONDAY AFTERNOON AND 54 KTS IN YKN. A
CONSERVATIVE ESTIMATE IS THAT WINDS WILL BE SUSTAINED AT 25 TO 35
MPH WITH GUSTS TO 45 MPH. HOWEVER WOULD NOT BE SURPRISED TO SEE
WINDS SUSTAINED TO 40 MPH WITH GUSTS OVER 50 MPH IN EXPOSED AREAS
LIKE THE BUFFALO RIDGE. EVEN THOUGH SNOWFALL WILL GENERALLY BE 2 TO
5 INCHES ALONG AND EAST OF I29...THESE TYPE OF WINDS WOULD CAUSE
SIGNIFICANT BLOWING SNOW AND NEAR ZERO VISBILITIES WHERE OVER 2
INCHES OF SNOW FALLS...SIMILAR TO THE BLIZZARD THAT OCCURRED
DECEMBER 20-21. THERFORE HAVE ISSUED A BLIZZARD WATCH EAST OF A LINE
FROM DE SMET TO BERESFORD TO IDA GROVE. BEGAN THE BLIZZARD WATCH
EARLIER THAN THE WINDS WILL PICK TO ALSO COVER THE SNOWFALL LATER
TONIGHT AND MONDAY MORNING...WHICH WILL HAVE SOME IMPACT ON
TRAVEL...ESP IN SW MN AND NW IA. SO THE WATCH BEGINS AT 09Z IN SD
AND MN AND 12Z IN IA. HOWEVER...WINDS WILL PROBABLY REALLY PICK
BETWEEN 15Z AND 18Z ACROSS THE AREA. WHAT THIS MEANS IS THAT MOST OF
THE SNOW WILL FALL PRIOR TO THE WINDS INCREASING RESULTING MORE OF A
GROUND BLIZZARD ACROSS THE AREA. WINDS ARE EXPECTED TO REMAIN
STRONG INTO MONDAY EVENING...FINALLY DECREASING BETWEEN 02Z AND 06Z
ACROSS THE AREA.
ALSO CONSIDERED A HIGH WIND WATCH FOR THE REMAINDER OF THE AREA BUT
AM NOT QUITE AS CONFIDENT THE AREA WILL SEE GUSTS OVER 50 KTS OR
SUSTAINED WINDS OVER 40 MPH. WITH SOUNDINGS SHOWING A BORDER LINE
HIGH WIND WARNING EVENT...THE NEXT SHIFT WILL NEED TO EXAMINE THE
NEED FOR A HIGH WIND WARNING ON MONDAY WHERE A BLIZZARD WARNING IS
NOT ISSUED.
FINALLY...VERY COLD AIR MOVING IN FOR MONDAY AND TUESDAY. WIND
CHILLS MONDAY AFTERNOON AND EVENING WILL BE 20 TO 30 BELOW ZERO
ALONG AND EAST OF I29 AS TEMPERATURES FALL DURING THE DAY. AFTER THE
WINDS DIE AND SKIES CLEAR LOWS MONDAY NIGHT...LOWS WILL FALL WELL
BELOW ZERO. ON TUESDAY STRONG WARM ADVECTION ASSOCIATED WITH A 700
MB FRONT WILL INTERACT WITH ANOTHER CLIPPER MOVING SOUTH FROM
CANADA. A LITTLE LESS MOISTURE AND MORE STABILITY WITH THIS SYSTEM
SO SNOWFALL...WHILE LIKELY...APPEARS TO BE LESS THAN THIS SYSTEM.
NONETHELESS 1 TO 3 INCHES OF COULD OCCUR...MOST LIKELY IN EAST
CENTRAL SD AND SW MN AS WELL AS THE IOWA GREAT LAKES WITH THE
REMAINDER OF THE REGION HAVING THE POSSIBLITY FOR AROUND AN INCH OF
SNOW. BECAUSE OF CLOUDS AND SNOW...AFTER A COLD TUESDAY IN THE
SINGLE DIGITS AND TEENS...TEMPERATURES WILL RISE OVERNIGHT. A
STRONGER ARCTIC FRONT WILL MOVE THROUGH WEDNESDAY MORNING BRINGING
MORE STRONG WINDS...BLOWING SNOW...AND ARCTIC AIR INTO THE AREA. IT
IS LIKELY TEMPERATURES WILL BE BELOW ZERO BY LATE WEDNESDAY
AFTERNOON NORTH OF I90 IF THE FRONT COMES THROUGH IN THE EARLY
MORNING AS CURRENTLY FORECAST.
NO CHANGES TO THE REMAINDER OF THE FORCAST.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
SDZ039-040-055-056-062-067.
MN...BLIZZARD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
MNZ071-072-080-081-089-090-097-098.
IA...BLIZZARD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING
FOR IAZ001.
BLIZZARD WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR IAZ002-003-012>014-021-022-032.
NE...NONE.
&&
WILLIAMSHazardous weather outlook, Jan 11, 5:26 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0526 AM CST SUN JAN 11 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0526 AM CST SUN JAN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... LIGHT SNOW IS EXPECTED TO DEVELOP THIS EVENING AROUND HURON AND SPREAD SOUTH AND EAST TOWARD SIOUX FALLS...BROOKINGS...MARSHALL AND SPENCER. SNOWFALL WILL RANGE FROM 1 TO 3 INCHES OVERNIGHT...WITH THE HEAVIEST SNOW IN PORTIONS OF SOUTHWEST MINNESOTA AS WELL AS THE IOWA GREAT LAKES. THERE IS A CHANCE OF LIGHT SNOW OR LIGHT FREEZING RAIN OVER THE LOWER JAMES VALLEY AND THE MISSOURI VALLEY...INCLUDING CHAMBERLAIN...MITCHELL...YANKTON AND SIOUX CITY. PRECIPITATION IS EXPECTED TO BE LIGHT AND IF ANY FREEZING RAIN OCCURS IT IS EXPECTED TO BE OF SHORT DURATION THAT WOULD CAUSE A GLAZE OF ICE ON UNTREATED SURFACES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL CONTINUE ON MONDAY MORNING...GENERALLY ALONG AND EAST OF INTERSTATE 29. STORM TOTAL ACCUMULATIONS ARE EXPECTED RANGE FROM 2 TO 5 INCHES...WITH THE HEAVIEST SNOW EXPECTED TO BE NEAR THE BUFFALO RIDGE IN MINNESOTA. WINDS WILL ALSO INCREASE IN THE MORNING ACROSS THE ENTIRE REGION...WITH WINDS EXPECTED TO RANGE FROM 25 TO 40 MPH DURING THE LATE MORNING AND AFTERNOON. WIND GUSTS UP TO 50 MPH ARE POSSIBLE. WHERE A COUPLE OF INCHES OF SNOW FALLS TONIGHT AND MONDAY MORNING...THE VERY STRONG WINDS WILL RESULT IN NEAR BLIZZARD CONDITIONS BEGINNING MONDAY MORNING AND CONTINUING INTO MONDAY EVENING. AS TEMPERATURES FALL INTO THE SINGLE DIGITS ON MONDAY AFTERNOON AND EVENING...WIND CHILLS OF 15 TO 30 BELOW ZERO CAN BE EXPECTED EAST OF THE JAMES RIVER. THERE WILL BE ANOTHER CHANCE OF LIGHT SNOW TUESDAY AND TUESDAY NIGHT. A COUPLE OF INCHES OF SNOW IS POSSIBLE ACROSS THE AREA. ANOTHER ARCTIC FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY MORNING. WINDS OF 2O TO 35 MPH CAN BE EXPECTED BEHIND THE FRONT. THESE WINDS MAY CAUSE AREAS OF BLOWING SNOW WEDNESDAY AND WEDNESDAY NIGHT. IN ADDITION...AS TEMPERATURES FALL TO NEAR ZERO DURING THE DAY...WIND CHILLS OF 15 TO 35 BELOW ZERO CAN EXPECTED. THE COLDEST READINGS WILL BE IN SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 4:33 AM CST | Blizzard Watch | FSD | Brookings, Kingsbury, Lake, Lincoln, Minnehaha, Moody | 24 hr |
| Jan 11, 2:50 PM CST | Winter Weather Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 30 hr |
Nearby
Wind Advisories in South Dakota, 2009Wind Advisories in Nebraska, 2009Wind Advisories in Iowa, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.